Mississippi, 2015

Hail in Mississippi, August 18, 2015

August 18, 2015 · NWS MEG · 1 event in 1 county or zone

Moist and unstable air pushed into the Mid-South on southerly winds throughout the day on August 18, 2015. Strong surface heating resulted in ample instability and scattered showers and thunderstorms developed across North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Moist and unstable air pushed into the Mid-South on southerly winds throughout the day on August 18, 2015. Strong surface heating resulted in ample instability and scattered showers and thunderstorms developed across North Mississippi. An isolated severe storm with large hail occurred in Chickasaw County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 18, 2:38 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 18, 2:38 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT TUE AUG 18 2015

.DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES THIS
AFTERNOON INDICATE A SUBTLE MID LEVEL SHORTWAVE MOVING THROUGH THE
LOWER MISSISSIPPI VALLEY. AS A RESULT...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS THE MID SOUTH WITH THE
GREATEST COVERAGE ACROSS NORTH MISSISSIPPI. AS OF 3 PM
CDT...TEMPERATURES ACROSS THE MID SOUTH ARE IN THE UPPER 80S TO
LOWER 90S ACROSS MOST AREAS WHERE RAIN HASN/T OCCURRED JUST YET.

A WEAK SUBTLE MID LEVEL SHORTWAVE WILL MOVE ACROSS THE MID SOUTH
FOR THE REMAINDER OF THE AFTERNOON INTO THIS EVENING. OVERALL
FORCING REMAINS WEAK AND CONVECTION IS BEING PREDOMINANTLY DRIVEN
BY DAYTIME HEATING. CONSEQUENTLY...ANTICIPATING OVERALL COVERAGE
TO DIMINISH SOMEWHAT TOWARDS SUNSET.

SHORT TERM MODEL TRENDS CONTINUE TO INDICATE WEAKENING MID LEVEL
HEIGHTS ACROSS THE MID SOUTH AS AN UPPER LEVEL TROUGH MOVES ACROSS
THE UPPER AND MIDDLE MISSISSIPPI VALLEYS WEDNESDAY INTO WEDNESDAY
NIGHT. AT THE SURFACE...A COLD FRONT OVER THE MIDDLE/UPPER
MISSISSIPPI VALLEYS IS EXPECTED TO DROP INTO THE MID SOUTH
WEDNESDAY NIGHT INTO THURSDAY. THIS WILL RESULT IN INCREASED
CHANCES FOR SHOWERS AND THUNDERSTORMS WEDNESDAY INTO WEDNESDAY
NIGHT WITH RAIN CHANCES GRADUALLY SHIFTING MAINLY ALONG AND SOUTH
OF I-40 ON THURSDAY. BEST FORCING/KINEMATICS WILL REMAIN TO THE
NORTH OF THE REGION WITH ANY CONVECTION BEING DRIVEN PREDOMINANTLY
BY THERMODYNAMICS. 0-6 KM SHEAR VALUES AROUND 35 KTS SUPPORT SOME
ORGANIZATION AND PERHAPS A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS ESPECIALLY WEDNESDAY AFTERNOON INTO WEDNESDAY
EVENING.

THE AFOREMENTIONED FRONT IS EXPECTED TO PUSH BACK NORTH OF THE
AREA FRIDAY INTO SATURDAY WITH SHOWER AND THUNDERSTORM CHANCES
INCREASING AGAIN...FOLLOWED BY ANOTHER PASSAGE OF A FRONT LATE FOR
THE UPCOMING WEEKEND.

CJC

&&

.AVIATION...
18Z TAFS

DEEP SOUTHERLY TROPICAL FLOW WILL PREVAIL THROUGH THE NEXT 24
HOURS. BEST SHRA/TSRA CHANCES WILL REMAIN NEAR TUP. WEDNESDAY
MORNING WILL LIKELY SEE AN EXPANSION OF SHRA/TSRA CHANCES WITH
DAYTIME HEATING AND THE APPROACH OF A MIDLEVEL TROF.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 18, 2:40 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT TUE AUG 18 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
340 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MID SOUTH ON WEDNESDAY...ESPECIALLY WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT FOR ANY
THUNDERSTORMS WHICH REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON INTO WEDNESDAY
EVENING.

In the hours before

Special weather statement, Aug 18, 3:03 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT TUE AUG 18 2015

MSZ001-002-008-TNZ088-089-182130-
TATE MS-MARSHALL MS-DESOTO MS-FAYETTE TN-SHELBY TN-
403 PM CDT TUE AUG 18 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 430 PM CDT FOR...

NORTH CENTRAL TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
EASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHERN FAYETTE COUNTY IN WEST TENNESSEE...
SOUTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

AT 403 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BYHALIA...OR 10
MILES SOUTHEAST OF OLIVE BRANCH...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTH CENTRAL TATE...NORTHWESTERN MARSHALL...EASTERN
DESOTO...SOUTHERN FAYETTE AND SOUTHEASTERN SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3477 8963 3474 8995 3513 8989 3508 8927
TIME...MOT...LOC 2103Z 213DEG 24KT 3482 8975
Special weather statement, Aug 18, 3:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT TUE AUG 18 2015

MSZ015-022>024-182230-
CALHOUN MS-CHICKASAW MS-PONTOTOC MS-MONROE MS-
451 PM CDT TUE AUG 18 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 530 PM CDT FOR...

CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 451 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BRUCE...OR 17 MILES
SOUTHEAST OF WATER VALLEY...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW...SOUTHERN PONTOTOC AND NORTHWESTERN
MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3415 8950 3414 8882 3408 8882 3408 8872
      3409 8872 3409 8871 3381 8872 3381 8893
      3375 8893 3375 8903 3374 8904 3372 8950
TIME...MOT...LOC 2151Z 272DEG 20KT 3404 8935

The radar

The Columbus AFB radar (KGWX), 49 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chickasaw

When
August 18, 4:15 PM CST to 4:20 PM CST
Where
Chickasaw County, 0.34 mi SSE of Mc Condy
Measured
1 in hail
Reported by
Public
Coordinates
33.815, -88.848

Quarter size hail fell just south of Trebloc near Highway 8.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598601.